Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 214, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 1998, 6:19 PM CDT for Okaloosa County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1998, 6:19 PM CDT (23:19 UTC)
- Expired
- Jul 3, 1998, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:35 PM CDT | Thunderstorm Wind 50 | Crestview, FL | Trees and power lines were blown down just east of Crestview. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WUUS1 KMOB 032322 RRA SVRMOB FLC091-040015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 619 PM CDT FRI JUL 3 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKALOOSA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 715 PM CDT * AT 618 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF CRESTVIEW OR 4 MILES SOUTHWEST OF OAK GROVE... AS INDICATED BY DOPPLER RADAR... MOVING SOUTHEAST 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - OAK GROVE BY 615 PM CDT PEADEN BY 625 PM CDT CAMPTON BY 640 PM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:56 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 2:56 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 256 PM CDT FRI JUL 3 1998 TROPICAL SYSTEM CURRENTLY ADVANCING INTO THE TX COAST CONTINUES MOVING N-NW INTO THE MIDWEST THROUGH 12Z SUN WHILE H5 HIGH MOVES FROM THE NE GULF TO THE N CENTRAL GULF IN RESPONSE. RESULT WILL BE A RETURN TO AFTERNOON SCATTERED TSRA INITIATED BY THE SEA BREEZE AND OLD LINGERING BOUNDARIES. EXPECT CURRENT TSRA ACROSS CWA IN KMOB LOOP TO WEAKEN AND DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. TEMPERATURES REMAIN WARMER THAN NORMAL THROUGH SUNDAY. OVER THE COASTAL WATERS...SURFACE HIGH/RIDGE REMAINS OVER THE AREA THROUGH SAT NIGHT. WINDS WILL BE VARIABLE AT 5-10 KNOTS THROUGH SAT NIGHT EXCEPT BJECOMING SW AT 10 KNOTS DURING SAT AFTERNOON. SEAS 2-3 FT DIMINISHING TO NEAR 1 FOOT BY TONIGHT. CONDITIONS WILL BE GENERALLY SMOOTH ON BAYS AND INLETS. MOB 74/94/75/94 2424 PNS 77/94/77/95 2323 DTS 77/92/78/93 2323 EVR 73/95/73/94 2423 29
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.